Texas, 2020Strong Wind in Texas, January 10, 2020
January 10, 2020 · NWS BRO · 1 event in 1 county or zone
A strong pressure gradient between a surface low over West Texas and a strong high off the Carolina coast allowed very strong southerly flow to develop early on the morning of January 10th and continued through the early evening. Highest peak wind speeds of 30 to 56 mph were reported across Deep South Texas and the Rio Grande Valley, with the highest reports along the eastern half of this area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient between a surface low over West Texas and a strong high off the Carolina coast allowed very strong southerly flow to develop early on the morning of January 10th and continued through the early evening. Highest peak wind speeds of 30 to 56 mph were reported across Deep South Texas and the Rio Grande Valley, with the highest reports along the eastern half of this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 10, 6:24 AM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 10, 6:24 AM CST, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
624 AM CST Fri Jan 10 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...IR Satl imagery and surface obs both indicate two cld
decks currently in place over the RGV airports. A high level
cirrus deck with a lower SC deck in place producing some MVFR/IFR
conditions around the region. As the 500 mb trough axis pushes
closer to TX later today and tonight expect the lower ceilings to
persist across the RGV likely resulting in a continuation of MVFR
conditions throughout much of the upcoming 24 hours. As the
associated cold front gets closer to the region, will include a
mention of PROB30 groups for some conv for all three RGV airports
later tonight into early Saturday morning. Strong winds associated
with the PGF produced by this approaching frontal system will
continue to be a hazard for the RGV airports. Will continue to
maintain the mention LLWS hazards at least into the mid morning
hours. The potential for LLWS will persist into the late night
hours as the surface winds start to decrease and shift around from
the west and the winds just off of the surface become more NW.
&&
.PREV DISCUSSION... /issued 400 AM CST Fri Jan 10 2020/
SHORT TERM (Now through Saturday): The major 500 mb trough axis is
expected to track eastwards across the Desert SW and the South
Central Plains States today and tonight with the trough axis
clearing out of TX on Sat. As this trough moves through the state,
it will usher through a pretty significant cold front through the
RGV late Fri Night. Ahead of this approaching cold front, a
strong LLJ will persist over the region maintain a strong
southerly low level flow. This is already evident on the 00z BRO
sounding and the later data from the BRO VWP. Both show a pretty
intense southerly LLJ around the 40 knot mark. The PGF is expected
to steadily intensify throughout today ahead of the cold front.
This will push the surface winds into Wind Advisory territory
later today and this afternoon mainly across the eastern portions
of the region. Will maintain the Wind Advisory in place for the
eastern 5 counties.
Although the 500 mb trough axis and the associated cold front
approaching the region from the west is very intense with plenty of
surface convergence evident, one limiting factor for conv developing
over the RGV is the limited moisture and CAPE values evident around
the area today and tonight. The latest NAM/GFS and ECMWF guidance
shows much of the deeper layer moisture and instability remaining
concentrated mainly to the north and east of the RGV. The latest NAM
and ECMWF MUCAPE values show values generally ranging in the 1000-
1800 J/KG range across the northern and coastal regions of Deep
South TX. Although the moisture and instability values are somewhat
limited, believe that the overall strength of the 500 mb trough axis
may be enough to get some decent conv firing. So will maintain pops
leaning more towards the wetter GFS and ECMWF guidance. SPC
continues to keep the RGV/Deep South TX clear of the severe wx
outlook for Day 1 with the main svr wx threat concentrated near the
ARK/LA/TX region throughout today and tonight where the best
dynamics and best moisture/instability converge later today.
Some decent CAA spreads across the region later tonight and Sat as
the surface flow shifts around from the N-NW. This will drive the
temps down closer to climo for Jan. WAA will keep the temps well
above climo for this afternoon with some high temps near 90 expected
over the far western counties.
LONG TERM (Saturday Night through Thursday): High pressure builds
Saturday night through Sunday across Deep South Texas as the storm
system across the Plains heads through the Great Lakes and
Northeast. The frontal boundary returns late Sunday night into
Monday as a warm front as high pressure heads east and low
pressure builds into the Plains. The models generally agree to
stall out the front just north of the CWA Tuesday into Wednesday
before slowly bringing it back south Thursday into Friday as a
cold front.
With the warm front on Monday, have left isolated POPs across the
lower Texas coast, while leaning generally dry Tuesday through
Wednesday. This will highly depend on how far north the boundary
gets before stalling. Models have shown stronger winds possible on
Wednesday as the pressure gradient increases ahead of the
southern advance of the front. Have left convective chances on
Thursday into Friday with the front.
Near normal temperatures into the 40s Saturday night warm to
slightly above normal mid 70s on Sunday and warm well above normal
from there. Behind the front Thursday into Friday, near to
slightly warmer temperatures return, with 50s overnight and mid
70s during the afternoons.
MARINE (Now through Saturday): The strengthening PGF due to the
approaching cold front and 500 mb trough will maintain pretty
hazardous marine conditions throughout the short term period. The
strongest surface winds and most elevated seas will peak later today
into tonight with frequent gusts up to Gale Force possible.
Accordingly, will maintain the SCA for the early morning hours with
Gale conditions more likely later today into tonight as the cold
front gets closer to the region. Although the Gale conditions will
likely abate by early Sat, SCA conditions will likely persist
throughout the rest of the day as strong N-NW surface winds build in
behind the fropa.
Saturday Night through Thursday: Seas continue to subside into
Saturday night as high pressure takes control. Southerly flow
returns on Sunday into Monday as the frontal boundary lifts north
as a warm front with generally favorable marine conditions
expected through the remainder of the long term period. Southerly
winds increase slightly on Wednesday, which may build seas
slightly. A cold front is expected Thursday afternoon, bringing
increased winds and likely building seas into Friday.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 8 PM CST this evening for TXZ250-251-253>257-
351-353.
GM...Gale Warning until 8 PM CST this evening for GMZ130-132-135.
Small Craft Advisory until 9 AM CST this morning for GMZ150-155-
170-175.
Gale Warning until midnight CST tonight for GMZ150-155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
60-Speece...Short Term/Aviation/Graphicast
56-Hallman...Long Term/Upper Air/GraphicastHazardous weather outlook, Jan 10, 6:00 AM CST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
600 AM CST Fri Jan 10 2020
TXZ248>257-351-353-102200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
600 AM CST Fri Jan 10 2020
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for Cameron, Willacy, Kenedy, Hidalgo,
and Brooks Counties from 9 AM this morning until 8 PM this evening.
There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.
Isolated to Scattered strong thunderstorms will be possible this
evening into the overnight hours. Some of the stronger thunderstorms
could produce frequent lightning, strong wind gusts of 35 to 45 mph
and some possible small hail late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An elevated risk of rip currents is possible at the local beaches
Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-102200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
600 AM CST Fri Jan 10 2020
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for the Gulf of Mexico waters
out to 60 nautical miles offshore until 9 AM this morning.
A Gale Warning is in effect for the Laguna Madre from 9 AM this
morning until 8 PM CST this evening.
A Gale Warning is in effect for the Gulf of Mexico waters from 0 to
60 nautical miles offshore from 9 AM this morning until midnight
Friday night.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional Small Craft Advisories are possible along the Lower Texas
Coast Saturday and Saturday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Strong Wind, Southern Hidalgo County
- When
- January 10, 9:45 AM CST to 9:50 AM CST
- Where
- Southern Hidalgo County forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
A tight pressure gradient between a surface high pressure off the Carolina coast and a low pressure system over West Texas resulted in strong windy conditions across the Rio Grande Valley throughout the day on January 10th. A strong gust of 47 mph late in the morning knocked down a large restaurant sign that fell and blocked traffic on University Drive in the city of Edinburg.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 10 to 11, 20201 death · $2.0 million · EF1 · 77 events
- Winter Weather in Texas, January 10 to 11, 20202 deaths · 1 injured · 2 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 20201 death · 2 injured · $925,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Arkansas, January 10 to 11, 2020$1.2 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Oklahoma, January 10 to 11, 20201 death · $87,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020$838,000 · EF2 · 24 events
- Tornadoes and Flash Flooding in Kentucky, January 10 to 16, 2020$3.9 million · EF1 · 49 events
- Winter Storm in Missouri, January 10 to 11, 20201 death · 23 events
- Winter Storm in Iowa, January 10 to 11, 20201 death · 12 events
- Tornado and Damaging Winds in Texas, January 10 to 11, 2020$509,000 · EF1 · 39 events
- Hail and Damaging Winds in Texas, January 10, 2020$460,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020$134,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871531.